Wisconsin, 2023

Flooding in Wisconsin, April 16 to 30, 2023

April 16 to 30, 2023 · NWS ARX · 7 events in 5 counties and zones

A deeper than average snow pack from northern Minnesota into northern Wisconsin underwent a rapid melt through much of April from unseasonably warm temperatures combined with multiple rain events. This resulted in increased water levels and significant flooding for the entire length of the local Mississippi River, with most sites climbing to their third to fifth highest crests on record.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A deeper than average snow pack from northern Minnesota into northern Wisconsin underwent a rapid melt through much of April from unseasonably warm temperatures combined with multiple rain events. This resulted in increased water levels and significant flooding for the entire length of the local Mississippi River, with most sites climbing to their third to fifth highest crests on record. A significant mid-April rain and snow event resulted in the Governor of Wisconsin issuing a State of Emergency declaration for flooding on April 16, 2023. Initial flood warnings were issued in mid April with peak stages realized in late April. The highest above flood stage was Lynxville Dam at 5.26 ft over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 2:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 16, 2:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
351 AM CDT Sun Apr 16 2023

.DISCUSSION...(Today through Saturday)
Issued at 340 AM CDT Sun Apr 16 2023

Key Messages:

 - Complex Storm System Impacting The Region Today Into Monday
   With Heavy, Wet Snow Becoming More Likely East Of The
   Mississippi River Tonight Into Monday Morning

 - Conditions Overnight Could Be Hazardous To Impassable In Spots
   with Northwest Winds Blowing Near 40 mph and Snowfall Rates
   Nearing 2" Per Hour

 - Power Outages Are A Concern Given Multiple Inches of Wet, Heavy
   Snow Possible In Western to Central Wisconsin

Overnight and Early This Morning:

The complex storm system has begun to rear its head early this
morning. GOES water vapor loop has the phasing, negatively tilted
trough axis over the Missouri River Valley. The accompanying
surface low can be seen progressing through the Upper Mississippi
River Valley, advecting north-northeast, according to surface
observations and satellite imagery. The rain/snow line has, as of
3 am, remained just west of the local forecast area in central
Minnesota. Satellite derived Total Precipitable Water values
nearing 1" to our south and 0.75" in our north are nearing 90th
percentile according to sounding climatology, also aligning with
soundings and high resolution model forecasts. The initial broad
rain shield expected to continue north of the forecast area later
this morning driven by the upper level flow, then pivoting with
the upper level flow. The further pivot tonight combined with the
below freezing northwest flow currently in central Minnesota will
result in heavy snow development for our forecast area.

Today:

The upper level trough continues phasing negatively today until
eventually closing off from the mean flow. Therefore, the best
quasigeostrophic forcing for the surface low will eventually drive
and then pivot it to the east. Below freezing temperatures will
progress across the forecast area from west to east today,
bringing a transition of precipitation types with it. High
resolution model soundings suggest most sites will experience a
transition directly from rain to snow as the low level warm nose
is shunted farther north. However, a loss of upper level ice in
southeastern Minnesota this morning could result in freezing
drizzle, albeit short-lived, but given above freezing road
temperatures and surface temperatures just above freezing have not
introduced at this time. Otherwise, our northern sites in central
Wisconsin, north of Interstate 94, are most likely to experience
a longer-lived multi-precipitation type transition. Fortunately,
for these northern sites, current timing of transition appears to
be this evening, limiting freezing rain potential with the higher
April sun angle and above freezing ground temperatures. In other
words, as the low level cold air advection intensifies, a
transition to ice pellets then snow at sites in central Wisconsin
is most likely and therefore have trimmed the forecast
accordingly.

Snow Setup Tonight Into Monday Morning:

Tonight, high resolution models (RAP/HRRR 16.03/06Z) continue to
show a multi-level meridionally-oriented Fgen/deformation band
tightening as the low pivots east. Soundings and surface
temperatures both support snow for precipitation type, potentially
tapping into the secondary near-freezing dendritic growth zone.
Prevalent moisture, nearing 1" in mean HREF over 12 hours east of
the Mississippi River, perhaps being pulled off Lake Superior,
tied with this tightening Fgen band will be the driving forces
behind a heavy snowfall band setting up. While initial ground
temperatures will not be supportive of accumulating snow, with
overnight cooling and increased rates, this is expected to be
overcome within the first hour or so of snow onset. Have kept
Snow-to-Liquid Ratios from 10 to 12:1 given the high moisture
content and near freezing DGZ. Even with bumping them up above
climatology to 15:1, the high QPF still results in high snowfall
accumulations.

Expected Hazards Tonight Into Monday Morning:

Probabilistic guidance has been trending heavier and higher snowfall
amounts over the last 24 hours. The EPS (6.00z) now shows 80-100%
confidence for >6" (10:1 SLR) for most of our Wisconsin counties,
in a similar area to previous runs and increasing confidence by
10-20%. Similarly, just slightly further east, confidence in the
GEFS (16.00Z) for greater than 6" (10:1 SLR) increased to 80-100%
in a similar area to it's previous runs. HREF (16.00Z) hints at
possible 2" per hour snow rates late tonight into early Monday
morning along and between the Interstate 90 and 94 corridors east
of the Mississippi River in Wisconsin. Confidence for greater
than 1" per hour rates covers a wide swath along and east of the
Mississippi River from late tonight into Monday morning.
Deterministic guidance lays it on even thicker, with the last two
runs of the HRRR (16.00/06Z) accumulating over 20" in western
Wisconsin, which is in agreement with the deterministic GFS
(16.00z) and ECMWF (16.00Z).

Expected Impacts Tonight Into Monday Morning:

Overall, impacts appear to be vast. Forecast temperature profiles
support a wet, heavy snow, and quite a bit of it. Given the warm
ground, slippery to hazardous conditions will be quick to develop
as the low SLR can condense to a thick paste on roads. A tight
band of greater than 10" cannot be ruled out, increasing
possibilities for power outages in western to central Wisconsin.
Northwest winds blowing near 40 mph across the area with
aforementioned increased snowfall rates can temporarily reduce
visibilities to zero. As previously mentioned, the highest
snowfall rates are currently progged to impact both interstate
corridors in Wisconsin which could be near whiteout conditions in
spots at times. However, given the tight, transient nature of the
passing deformation band, do not expect temporal continuity of
whiteout conditions. Therfore, have introduced blowing snow during
these periods of heavier snow to account for potentially whiteout
conditions. Roads could become impassable at times.

Monday Through Friday:

The snow slowly exits east with the surface low and upper level
forcing Monday afternoon. In its wake, well below freezing
temperatures are expected Monday night. Heights build for Tuesday
inducing return flow for seasonable maximum daytime temperatures
in the 50s for much of the area. Storm chances return Tuesday
night into Wednesday morning with ridge running perturbations
along the surface warm front. Current overnight timing limits the
instability pool with meager mid level lapse rates in NAM/GFS
soundings. Have continued with National Blend guidance for thunder
and PoPs given the forecast hour, but will be subsequent focus
after tonight's storm and forecast hour.

Through midweek, the active pattern is expected to continue as an
elongated negatively tilted trough and accompanying jetstreak rotate
separate upper level lows from the Central Plains into southern
Canada, according to the 16.00Z deterministic GFS/ECMWF runs.
Probabilistic guidance hints at storms possibly affecting our
southern reaches during the initial trough ejection Wednesday
afternoon. Highest confidence (>70%; GEFEPS) for greater than 500
J/kg of CAPE remains south of our forecast area, with GFS
soundings well capped from a low level warm nose. Similar
probabiliites on Thursday before a potential surface cold front
advects from northwest to southeast across the forecast area to
round up the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1107 PM CDT Sat Apr 15 2023

The first round of rain was advancing into the area late this
evening and should spread over both sites by forecast issuance
time. The CAMs are suggesting there could be a bit of lull late
tonight for KLSE into Sunday morning before the second round moves
in with a rain/snow mix for the afternoon and then going over to
all snow in the evening. For KRST, it appears that the cold air
will move in for snow to start mixing in overnight with all snow
expected by sunrise and then continuing into the Sunday evening.
Ceilings at both sites have already gone down to IFR with no
improvement expected. The visibility will also come down to IFR in
the snow for both sites.

&&

.HYDROLOGY...
Issued at 316 AM CDT Sun Apr 16 2023

Main flood wave from recent snowmelt upstream is coming down the
Mississippi River this week. Minor flooding is occurring near
Wabasha. Crest timing remains the same from Lake City, MN downstream
through La Crosse, WI. With the anticipated rainfall and snowfall
tonight into Monday could bring the crests up a 0.5 feet. Confidence
the expected runoff from the rain and snow is lower due to drier
conditions the past week. Moderate flooding will occur, however if
more rainfall occurs tonight into Monday. There is a small chance
(10 to 20%) that Wabasha, Winona, and La Crosse could reach Major
Flood Stage.

The weather pattern continues to be unsettled next week with
periodic rounds of precipitation. The QPF from these system may
exacerbate ongoing flooding or could lead to a prolonged period of
elevated river levels. Continue to monitor the river forecast
through this week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 7 PM this evening to 10 AM CDT Monday
     for WIZ017-029-032>034-041>044-053>055-061.

MN...Winter Weather Advisory from 1 PM this afternoon to 1 AM CDT
     Monday for MNZ079-086-087-094-095.

     Winter Storm Warning from 7 PM this evening to 10 AM CDT Monday
     for MNZ088-096.

IA...Wind Advisory from 1 PM this afternoon to 7 AM CDT Monday for
     IAZ008-009-018-019.

     Winter Weather Advisory from 1 PM this afternoon to 10 AM CDT
     Monday for IAZ010-011-029-030.

&&

DISCUSSION...JAR
AVIATION...04
HYDROLOGY...DTJ
Hazardous weather outlook, Apr 16, 3:19 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 AM CDT Sun Apr 16 2023

MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-171100-
Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
419 AM CDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heavy, wet snow accumulations are expected tonight into early
Monday morning with 6 to 12 inches of accumulations expected
within the heaviest snow band. The snow combined with winds
gusting 40 to 50 mph will lead to hazardous travel. A Winter
Storm Warning is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding along the Mississippi River has begun for northern sites.
Flooding will spread from north to south over the course of the new
week and continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-171100-
Mitchell-Howard-Floyd-Chickasaw-
419 AM CDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.

.DAY ONE...Today and Tonight

Wind gusts of 40 to 50 mph are expected today through Monday. A
Wind Advisory is in effect.

Light, slushy snow accumulations near an inch expected today and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated Today into Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-029-030-MNZ079-086-087-094-095-171100-
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
419 AM CDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

Slushy snow accumulations of 1 to 3 inches are possible today
into tonight with winds gusting 40 to 50 mph. A Winter Weather
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding along the Mississippi River has begun for northern
sites. Flooding will spread from north to south over the course
of the new week and continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated Today into Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Buffalo

When
April 16, 4:00 AM CST to April 30, 11:59 PM CST
Where
Buffalo County, 1.5 mi NW of Fountain City to 0.47 mi N of Fountain City
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.146, -91.741

Significant upstream runoff from the combination of rainfall and melting snow led to the Mississippi River at Fountain City rising over Highway 35, closing Main St from April 25th to 26th.

Flood, Trempealeau

When
April 16, 5:45 AM CST to April 30, 11:59 PM CST
Where
Trempealeau County, 1.33 mi WNW of Trempealeau to 0.35 mi WNW of Trempealeau
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
44.007, -91.455

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at Trempealeau into flood stage on April 16th. The crest of 651.01 ft above sea level on April 25 was 4.01 ft over flood stage. Lake Road abutting the Mississippi River was closed due to water over the roadway.

Flood, La Crosse

When
April 17, 12:15 AM CST to April 30, 11:58 PM CST
Where
La Crosse County, 26.96 mi N of De Soto to 26.26 mi N of De Soto
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.808, -91.257

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at La Crosse into flood stage on April 17th. The crest of 15.89 ft on April 26 was 3.89 ft over flood stage. Multiple parks were closed due to flood waters, including Pettibone Park which was fully submerged and sustained significant road damage. French Island, which abuts La Crosse, had a voluntary evacuation order in place. People were forced to pump water from their basements around the clock and used canoes in the streets.

Flood, Vernon

When
April 17, 11:00 AM CST to April 30, 11:59 PM CST
Where
Vernon County, 0.54 mi W of Genoa to 0.85 mi WNW of Genoa
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.581, -91.231

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at Genoa into flood stage on April 17th. The crest of 635.72 ft above sea level on April 27 was 4.72 ft over flood stage. Water flowed through Genoa Park and into Water Street. Lock & Dam 8 in Genoa was closed, as was Blackhawk Island a few miles downstream in De Soto. The increased flow also resulted in multiple train cars being carried downstream during a train derailment near De Soto on April 27th. Flooded roadside ditches made further recovery efforts into May more challenging.

Flood, Crawford

When
April 17, 10:00 PM CST to April 30, 11:59 PM CST
Where
Crawford County, 3.52 mi NNW of Prairie du Chien to 1.76 mi N of Prairie du Chien
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.098, -91.174

Significant upstream runoff from the combination of rainfall and melting snow resulted in many road closures in Prairie du Chien. These closures included St. Feriole Island, Highway 18, and County Road K. Many homes were affected with residents having to be evacuated from the rising waters.

Flood, Crawford

When
April 19, 8:00 AM CST to April 30, 11:59 PM CST
Where
Crawford County, 0.42 mi WNW of Lynxville to 0.82 mi W of Lynxville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.252, -91.058

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at Lynxville into flood stage on April 19th. The crest of 630.26 ft above sea level on April 26 was 5.26 ft over flood stage.

Flood, Buffalo

When
April 20, 9:15 PM CST to April 27, 6:45 PM CST
Where
Buffalo County, 0.91 mi NNW of Alma to 0.76 mi N of Alma
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.333, -91.924

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at Alma into flood stage from April 22nd to April 27th. The crest of 17.05 ft on April 25 was 1.05 ft over flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088691, 1095993, 1088660, 1095992, 1095999, 1095996, 1095997.